Alert archive / Indiana / Gale Watches in 2021

Gale Watch 6, NWS Northern Indiana

September 21, 2021

NWS Northern Indiana issued this gale watch at Sep 21, 2021, 4:45 AM EDT. It took effect at Sep 22, 2021, 4:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 21, 2021, 4:45 AM EDT (08:45 UTC)
In effect from
Sep 22, 2021, 4:00 AM EDT
Expired
Sep 21, 2021, 4:24 PM EDT
In force
Issued by
NWS Northern Indiana

The text

As transmitted.

712 
WHUS73 KIWX 210845
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
445 AM EDT Tue Sep 21 2021

LMZ043-046-211645-
/O.CON.KIWX.SC.Y.0056.000000T0000Z-210922T0800Z/
/O.NEW.KIWX.GL.A.0006.210922T0800Z-210923T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
445 AM EDT Tue Sep 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT
WEDNESDAY...
...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

* WHAT...For the Small Craft Advisory, southwest wind 15 to 20
  knots veering north. Gusts up to 30 knots. Waves 3 to 6 ft. For
  the Gale Watch, north winds 20 to 30 kt with gusts up to 35 kt
  and waves 8 to 12 ft possible.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 4 AM EDT Wednesday. 
  For the Gale Watch, from late tonight through Thursday morning.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
2 follow-up statements
860 
WHUS73 KIWX 211529
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1129 AM EDT Tue Sep 21 2021

LMZ043-046-212330-
/O.CON.KIWX.SC.Y.0056.000000T0000Z-210922T0800Z/
/O.CON.KIWX.GL.A.0006.210922T0800Z-210923T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1129 AM EDT Tue Sep 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT
WEDNESDAY...
...GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY MORNING...

* WHAT...For the Small Craft Advisory, southwest wind 15 to 20 
  knots veering north. Gusts up to 30 knots. Waves 3 to 6 ft. 
  For the Gale Watch, north winds 20 to 30 kt with gusts up to 
  35 kt and waves 8 to 12 ft possible.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 4 AM EDT Wednesday.
  For the Gale Watch, from 4 AM EDT Wednesday through Thursday 
  morning.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
405 
WHUS73 KIWX 212024
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
424 PM EDT Tue Sep 21 2021

LMZ043-046-220430-
/O.EXT.KIWX.SC.Y.0056.000000T0000Z-210922T0500Z/
/O.UPG.KIWX.GL.A.0006.210922T0800Z-210923T1200Z/
/O.NEW.KIWX.GL.W.0007.210922T0500Z-210923T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
424 PM EDT Tue Sep 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EDT WEDNESDAY...
...GALE WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 8 AM EDT
THURSDAY...

* WHAT...For the Gale Warning, north winds to 30 knots overnight
  with gusts increasing to 45 knot gales. North winds to 35 knot
  gales with gusts to 45 knot gales with a few 50 knot storm gusts
  possible Wednesday afternoon and Wednesday night. Waves building
  to 5 to 10 feet, occasionally to 13 feet overnight. Waves build
  further through Wednesday night to 10 to 16 feet occasionally to
  20 feet. For the Small Craft Advisory, north winds 15 to 30
  knots and waves 4 to 8 ft.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Gale Warning, from 1 AM Wednesday to 8 AM EDT 
  Thursday. For the Small Craft Advisory, until 1 AM EDT 
  Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale watch went out at Sep 21, 1:39 AM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 21, 1:39 AM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
139 AM EDT Tue Sep 21 2021

.SYNOPSIS...
Issued at 751 PM EDT Mon Sep 20 2021

Little more than a few scattered showers overnight, then more
widespread showers and storms arrive Tuesday into Tuesday night.
The rain lingers into Wednesday east of Interstate 69 where
locally heavy rain will be possible.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 251 PM EDT Mon Sep 20 2021

Widely scattered showers will remain possible into the early evening
within a north to south plume of deep tropical moisture trailing a
weak shortwave. Cannot rule out some brief heavier showers/thunder
for the remainder of the afternoon in mainly our IN zones given some
PBL warming and near 70F dewpoints. This moisture axis does shift
just east of the area tonight with mainly dry conditions anticipated
in between forcing mechanisms.

A cold front is still on track to slowly progress east through
the area later tonight through Tuesday evening as the mean flow
becomes more aligned with it. Showers and embedded thunder should
accompany the front given relatively deep convergence and ample
moisture under ongoing height falls and increasing right entrance
upper jet support. 850 mb dewpoints near 14-15C and the potential
for some very weak/thin CAPE could support some heavier
showers/rainfall rates, especially in the afternoon if any
convection gets going.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 251 PM EDT Mon Sep 20 2021

There remains strong model agreement in a secondary upper wave
digging into the base of the longwave trough, taking on a negative
tilt, and eventually closing off as a mid level low over the OH
Valley and lower Great Lakes Tuesday night through Thursday. This
process and strong forcing on its northeast fringe will no doubt
deepen the mid level frontal forcing Tuesday night into early
Wednesday along and east of I-69 where categorical PoPs and
higher QPF were retained. Models do divergence on where the
deformation band pivots on the backside of the maturing low
pressure system Wednesday night into Thursday with some guidance
lingering precip on our forecast area, and other solutions drier
with the bulk of rain ene of the area. This will determine where
the heavier swath of rain (2-4" plus) ends up falling with some
hydro concerns if/where this occurs. A Flood Watch may be needed
at some point for portions of our east when models come into
better agreement. It will be a raw wind driven rain with some
potential for lake effect rain showers in deep northerly flow as
as 850 mb delta T's push the mid teens.

Broad cyclonic flow will linger in wake of this system for the
second half of the week into this weekend with below normal temps
and periodic low chances for a few passing showers.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 131 AM EDT Tue Sep 21 2021

A cold front is approaching from the west. This will increase rain
and thunderstorm chances at KSBN over the next few hours.
Confidence in timing of the rain at both sites is medium at best.
this is due to a fairly robust line on radar in contrast to model
guidance which prefers to weaken this line. For now, I suspect the
line will make it to KSBN within the next few hours, but with a
decreasing TS risk.

Rain chances continue through the entire TAF period at both sites
as the upper-level low is forecast to slow and bring wrap-around
showers to the terminals.

At KFWA, a bulk of the rain may hold off until after daybreak at
least, but there are some pop-up showers occurring ahead of the
cold front. There are some signals that IFR ceilings may develop
late; this will be evaluated more closely with the 12z issuance.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 10 AM CDT this morning through
     Thursday evening for INZ003.

MI...Beach Hazards Statement from 11 AM EDT this morning through
     Thursday evening for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 4 AM EDT Wednesday for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 20, 2:50 PM EDT, 13 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
250 PM EDT Mon Sep 20 2021

INZ004>006-008-012>017-020-022>024-MIZ078>080-211900-
St. Joseph IN-Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-Wabash-Cass MI-
St. Joseph MI-Branch-
250 PM EDT Mon Sep 20 2021 /150 PM CDT Mon Sep 20 2021/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-211900-
La Porte-Berrien-
250 PM EDT Mon Sep 20 2021 /150 PM CDT Mon Sep 20 2021/

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ007-009-018-025>027-032>034-MIZ081-OHZ001-002-004-005-015-016-024-
025-211900-
Steuben-De Kalb-Allen IN-Huntington-Wells-Adams-Grant-Blackford-Jay-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
250 PM EDT Mon Sep 20 2021

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Times of heavy rainfall are possible Tuesday afternoon through
Wednesday night. This may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-211900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
250 PM EDT Mon Sep 20 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:29 AM EDTFlood WatchIWXAdams, Allen, Blackford, DeKalb, Jay, Steuben and 1 more47 hr
Sep 21, 4:46 AM EDTLakeshore Flood AdvisoryIWX59 hr
Sep 21, 4:24 PM EDTGale WarningIWX47 hr
Sep 21, 4:27 PM EDTLakeshore Flood WarningIWX47 hr

Nearby

Gale Watches in Indiana, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.